Started Progesterone Therapy and now my period is spotty

by S.N
(Canada)

Hello, I started PT last month. Prior to that my periods were pretty heavy and lasted about 5 days. Now I am experiencing spotty brown discharge and I'm not sure what this could be. I am using a saliva based test to check when I am ovulating and on the day I saw a bit of the fern pattern I started using progesterone. I stopped on the day before my expected period (which varies a little bit but I guessed) and it still hasn't come. I tested for pregnancy the day I was supposed to get my period but it's negative. Any suggestions?

Comments for Started Progesterone Therapy and now my period is spotty

Click here to add your own comments

Dec 09, 2011
Started Progesterone Therapy and now my period is spotty
by: Wray

Hi SN Progesterone can upset the cycle when first using it, making it either early or late. Although I've found it's more often earlier. The brown discharge is old, oxidised blood, a good sign. I would have to know how much you are using, but it appears a very low level. I recommend 100-200mg/day, more if symptoms are severe. It appears you might be trying to fall pregnant? In which case please see our Pregnancy page. You live in Canada, the majority of people living there have very low vitamin D levels, see here, here, here and here. Vitamin D is critical for pregnancy and the growth of the foetus, see here, here, here, here and here. These are excellent videos to watch too, see here and here. For more info on levels, testing etc see the Vitamin D Council, GrassrootsHealth, Birmingham Hospital and Vitamin D Links websites. Blood levels should be 70-100ng/ml or 175-250nmol/L and not the 30ng/ml or 75nmol/L most labs and doctors regard as adequate. And the minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. Take care Wray

Jan 13, 2012
Also Curious About Brown Discharge
by: Lily

Hi Wray,

Could you expand on why you believe the oxidized brown blood is a good sign?

I am 44, very regular, but progesterone deficient, per your questionnaire. The symptoms I suffered with most were severe, irrational anxiety (which wreaked havoc in my marriage), blowing up like a balloon with water retention mid-cycle, horrible night sweats about a week before my period (like I threw a bucket of water on the bed), and heavier than normal, clotting periods.

I have faithfully applied Natpro (200-300mgs daily) for the last 14 days of my last 3 cycles & also removed all known estrogenics I was unknowingly putting in and on my body. Thankfully, my symptoms of estrogen dominance almost completely cleared up, and rather quickly. Thank you, thank you, thank you! Were it not for your website, I would've continued suffering thru my symptoms, unaware there was anything I could proactively do about them.

But although my symptomology has improved, this month, instead of my period starting with red blood, it has begun with brown sediment, which I understand is aged, oxidized blood. I'm relieved to hear you believe this to be a good sign, but can you expand on the details of why? Thanks very much in advance and again, thank you for the website & cream!

Jan 17, 2012
Also Curious About Brown Discharge
by: Wray

Hi Lily Bless you for the kind words, and the good news too! I'm so delighted you used the high amount, I get very discouraged when all the time I get people complaining about progesterone, and I have to put them right. It's getting a bad name for no reason. It's always because they have been advised to use 20mg/day! That's the amount we make in a normal luteal phase, if it was sufficient, why then do we get adverse symptoms?! I seem to go round in circles, so it's such a pleasure to find someone who used a high amount. Each month we bleed, but not all the lining comes away. Some is absorbed back into the body, which is in fact how it works in most animals. We unfortunately bleed it out! But some remains in the uterus, it then oxidises, forms clots in some cases and stays there. I've found progesterone invariable 'cleans' out the uterus, which means no old blood is left behind. It normally only occurs once, but who knows, it could occur again! To put you in the picture of how it all works…….MMP's are enzymes that break down protein. They play a role in the breakdown of endometrial tissues at the end of the menstrual cycle, see here. Progesterone suppresses MMP's, see here. So it's only when the corpus luteum stops making progesterone at the end of the cycle, that levels plummet and the MMP's can begin breaking down the lining. In some instances they can cause a pathological reaction if excess oestrogen is present, as oestrogen stimulates their production. This can lead to inflammation, spotting and/or excessive bleeding in the uterus. If a low level of progesterone is present, and a high level of oestrogen, the lining will continue to grow. With a high level of MMP's the lining will also continue to break down. This of course leads to heavy continual bleeding. Using high amounts of progesterone, ie about 400mg/day, reverses this, and the bleeding stops. High oestrogen and high MMP's are also implicated in inflammatory diseases like arthritis. The MMP's degrade protein in the joints and cause inflammation. Take care Wray

Apr 06, 2012
Spotting on 400mg per day
by: KN

Good day,

Thank you a lot for the amazing work you are doing here, it has helped many of us.From charting the last 3 months, i realized that my luteal phase is only 9 to 10 days.

This month i began taking susten 200 twice a day (vaginal), morning and evening so 400mg per day. this i began on day 4 after +ve LH surge was detected with OPK. For 5 days (till 3rd April), i had no discharge just i assume the normal suppository withdrwal where some of the progesterone gets out.

From 4th which was day 6 of taking susten and my would be first day of period, i had a spot of light red blood and wore a pad thinking my periods were here but then nothing else came. on 5th (yesterday, i began having a brown discharge and its still there today, i also tested for pregnancy and got a PFN. my questions are;

what do you think is causing the spoting?

My intention was to take the susten till day 14 after ovulation which is tomorrow the 7th april, then test and stop if i get a BFN. Is this what should be done?

my third question, if by any chance i get a BFP, should i still continue taking susten and what quantities of it?

Thanks a lot for the noble work you are doing and i am expectant of your responce.

Mother in waiting




Apr 07, 2012
Spotting on 400mg per day
by: Wray


Hi KN Thanks for the kind words! I'm puzzled why you started the susten on day 4 after the LH surge. And not from the beginning of ovulation, this takes place about 24-48hrs after the surge. The spotting is caused by the body adjusting to the progesterone, it does take time to settle down, in spite of the amount you were using. Most women experience bleeding either earlier or later than normal. You are correct in using the progesterone for 14 days, but it should be from ovulation, or within the 50 hour surge of progesterone which occurs prior to ovulation. There's more info about this on our Menstruation page. Home test kits for pregnancy are notoriously unreliable in the very early days. But if pregnancy is suspected, the progesterone should not be stopped. The amount you're using is very good, so stick to that if you do fall pregnant. We have more info on our Pregnancy page, and see this page here too. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.



Search over 5,700 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video